Hail, El Paso
- When
- July 12, 1:10 PM MST to 1:15 PM MST
- Where
- El Paso County, 5.26 mi WNW of Peyton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -104.570
Severe thunderstorms generated hail up to the size of quarters over portions of El Paso and Saguache Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms generated hail up to the size of quarters over portions of El Paso and Saguache Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 2:51 AM MST, 10 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 351 AM MDT SUN JUL 12 2009 .SHORT TERM... (TODAY AND TONIGHT) MAIN FORECAST CHALLENGE TODAY WILL BE HOW FAR NORTH FRONTAL BOUNDARY WILL LIFT AND CORRESPONDING POPS/POTENTIAL FOR SEVERE THUNDERSTORMS... SIMILAR TO YESTERDAY...MCS HAS DEVELOPED ACROSS EAST CENTRAL COLORADO EARLIER TONIGHT AND HAS PUSHED EASTWARD INTO KANSAS. THIS HAS DRIVEN THE FRONTAL BOUNDARY BACK SOUTHWARD INTO SE CO WITH DEW POINTS CLIMBING BACK INTO THE 50S TO AROUND 60 NEAR THE CO/KS BORDER. ALREADY NAM12...WHICH IS SUFFERING FROM CONVECTIVE FEEDBACK IS TOO HIGH WITH THE DEW POINTS VERIFYING THUS FAR...AND THEREFORE IS LIKELY TOO HIGH AGAIN WITH FORECAST DEW POINTS THIS AFTERNOON. ALOFT...MOISTURE PLUME EXTENDS FROM THE FOUR CORNERS REGION ACROSS NRN/CEN CO. AT LEAST ONE SHORTWAVE IS EVIDENT IN THE PLUME ACROSS SW CO...WHICH IS HELPING TO KEEP SHOWERS AND ISOLATED THUNDERSTORMS GOING ACROSS WRN/NRN PORTIONS OF THE FCST AREA AT THIS EARLY HOUR. ANOTHER SHORTWAVE IS EVIDENT IN THE DRIER AIRMASS TO THE SOUTH...ENTERING CEN NM. BOTH OF THESE SHORTWAVES WILL BE TRACKING NORTHEASTWARD ACROSS THE FCST AREA TODAY...BRINGING AN EARLIER START TO CONVECTION TODAY. FOR THIS AFTERNOON...FRONT IS FORECAST TO LIFT BACK NORTHWARD AS LOW LVL MOISTURE GETS SCOURED OUT IN SOUTH TO SOUTHWESTERLY FLOW. MODEL CONSENSUS IS THAT FRONT WILL PROBABLY BE POSITIONED ALONG THE PALMER DIVIDE EASTWARD ACROSS KIOWA COUNTY BY LATE AFTERNOON. NORTH OF THIS BOUNDARY...DEW POINTS IN THE 50S TO NEAR 60 BY THE CO/KS BORDER SHOULD YIELD CAPE VALUES OF 1500+ J/KG. DEEP LAYER SHEARS ARE SIMILAR TO YESTERDAYS VALUES RANGING FROM 20 TO 35 KTS...WITH HIGHEST VALUES ACROSS THE NORTH. PRIMARY STORM MODE TODAY WILL LIKELY BE MULTICELLS...THOUGH AN ISOLATED SUPERCELL ALONG/NORTH OF THE BOUNDARY WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. SOUTH OF THE FRONT...THUNDERSTORMS WILL BE MORE OF THE HIGH BASED VARIETY...WITH GUSTY WINDS UP TO 50 MPH POSSIBLE ALONG WITH LIGHTNING...BUT ONLY LIGHT RAINFALL AMOUNTS. MOUNTAIN AREAS ALONG THE CONTINENTAL DIVIDE ARE IN BETTER PROXIMITY TO DEEPER MOISTURE/SHORTWAVE ENERGY...SO WILL SEE SLIGHTLY BETTER COVERAGE OF THUNDERSTORMS (SCT CATEGORY) WITH SOME LIGHT TO MODERATE RAINFALL UNDER THE HEAVIER STORMS. OVERALL...NOT MUCH DIFFERENCE IN THE FCST FROM YESTERDAY. MAX TEMPS WILL TOP OUT AROUND 100 FOR THE SOUTHEAST PLAINS SOUTH OF THE FRONT...WITH 70S/80S FOR MOST OF THE MOUNTAIN/VALLEY LOCATIONS...WITH 50S/60S ABOVE TIMBERLINE. IN FACT...FAR SOUTHEAST PLAINS MAY EXPERIENCE A FEW HOURS OF CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS AS SOUTHERLY WINDS INCREASE WITH GUSTS IN EXCESS OF 25 MPH AND HUMIDITIES FALLING BELOW 15%. WITH MAJORITY OF FUELS STILL CONSIDERED TOO GREEN TO CARRY HIGH RISK OF FIRE SPREAD...WILL REFRAIN FROM ANY FIRE WEATHER HIGHLIGHTS. AS THE HEAT CONTINUES...FUEL CONDITIONS ACROSS THE SE CORNER OF THE STATE WILL CONTINUE TO DRY OUT AND THIS MAY BECOME AN INCREASING CONCERN. CONVECTION WILL ONCE AGAIN CONGEAL INTO AN MCS ACROSS EAST CENTRAL CO TONIGHT WITH THUNDERSTORM OUTFLOWS AIDING IN SURGING THE FRONT BACK SOUTHWARD INTO SE CO. -KT .LONG TERM... (MONDAY THROUGH SATURDAY) UPPER LOW WILL MOVE ACROSS MT AND INTO THE NORTHERN PLAINS MONDAY EVENING THROUGH TUESDAY. THIS CAUSES RIDGE AXIS TO BE FLATTENED OVER CENTRAL ROCKIES. ASSOCIATED SURFACE FRONT WILL MOVE INTO THE CWA TUESDAY AFTERNOON. MODELS DISPLAYING SOME DIFFERENCES IN THE TIMING DETAILS OF THE FROPA. BOTH GFS AND ECMWF SHOW LITTLE IN THE WAY OF DYNAMICS OR MOISTURE WITH THE FROPA...WHILE NAM IS BIT MORE OPTIMISTIC ABOUT THUNDERSTORM CHANCES. HAVE KEPT JUST LOW POPS IN... BEST LIFT REMAINS WELL NORTH OF THE CWA AND ZONAL FLOW PUSHES SUBTROPICAL MOISTURE OFF TO OUR SOUTHEAST. ZONAL FLOW CONTINUES ON WEDNESDAY WITH TEMPERATURES A FEW DEGREES COOLER THAN TEMPS OF LATE. RIDGE BEGINS TO BUILD OVER THE WESTERN U.S. WEDNESDAY NIGHT AND THURSDAY LEAVING CWA IN NORTHWEST FLOW ALOFT. A WEAK DISTURBANCE IS ADVERTISED BY THE GFS FOR THURSDAY AFTERNOON. FOR NOW...TIMING OF THE WAVE IS DIFFICULT AS IS POTENTIAL MOISTURE RETURN IN THE FAR EASTERN PORTION OF THE CWA...SO KEPT LOW POPS IN THE FORECAST FOR THIS PERIOD. PREVIOUS FORECAST HAD THINGS WELL HANDLED...SO MADE ONLY MINOR CHANGES. TEMPERATURES MONDAY AND TUESDAY WILL REMAIN IN THE 90S TO LOW 100S ON THE PLAINS WITH 70S AND 80S IN THE MOUNTAINS AND HIGHER ELEVATION VALLEYS. TEMPERATURES COOL SLIGHTLY FOR THE REST OF THE PERIOD WITH HIGHS ABOUT 5 DEGREES COOLER. THE RIDGE IS FORECAST TO REBUILD BY WEEKS END SO COULD SEE A RETURN TO WARMER CONDITIONS. STARK && .AVIATION... VFR CONDITIONS EXPECTED AT TAF SITES TODAY. ISOLATED TO SCATTERED -TSRA EXPECTED ACROSS THE AREA THIS AFTERNOON...WITH GREATEST COVERAGE OVER THE MOUNTAINS AND PALMER DIVIDE. KCOS IS THE MOST LIKELY TAF SITE TO BE AFFECTED WITH -TSRA LATER THIS AFTERNOON WITH LOCALIZED GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAINFALL. THINK BEST THREAT FOR SEVERE THUNDERSTORMS WILL STAY TO THE NORTH OF KCOS. ELSEWHERE...THUNDERSTORMS WILL BE MORE HIGH BASED WITH LOCALIZED WIND GUSTS UP TO 50 MPH...BRIEF LIGHT RAINFALL...AND LIGHTNING THE MAIN THREATS. FRONT WILL DROP BACK INTO SE COLORADO THIS EVENING...AIDED BY THUNDERSTORM OUTFLOWS. THIS MAY BRING ANOTHER PERIOD OF GUSTY NORTH TO NORTHEAST WINDS TO THE KCOS AND KPUB TAF SITES DURING THE EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT SUN JUL 12 2009 COZ058>089-093>099-131300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 645 AM MDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS BY LATE MORNING...THEN DRIFT OFF INTO THE ADJACENT PLAINS DURING THE AFTERNOON. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN EL PASO AND KIOWA COUNTIES. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS UP TO 60 MPH...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. ELSEWHERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED GUSTY WINDS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF LIGHT RAINFALL. THUNDERSTORMS WILL GRADUALLY DECREASE FOR MOST AREAS AFTER SUNSET...ALTHOUGH ISOLATED THUNDERSTORMS MAY CONTINUE ACROSS PORTIONS OF SOUTHEAST COLORADO PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS THROUGH THE PERIOD. THE PRIMARY THREAT WITH ANY OF THE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH IN DIAMETER AS WELL AS WIND GUSTS AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHERN EL PASO...AND KIOWA COUNTIES. STARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1220 PM MDT SUN JUL 12 2009 COZ060-064>066-069-121845- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-LA GARITA MOUNTAINS ABOVE 10000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- 1220 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO AT 1219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF NORTH PASS...OR 41 MILES SOUTHEAST OF GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SAGUACHE. BONANZA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 137 PM MDT SUN JUL 12 2009 COZ065-066-069-122000- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-LA GARITA MOUNTAINS ABOVE 10000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- 137 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF NORTH PASS...OR 46 MILES SOUTHEAST OF GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL SAGUACHE COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 201 PM MDT SUN JUL 12 2009 COZ084-122030- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 201 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...NORTH CENTRAL COLORADO SPRINGS. AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF PEYTON...OR 17 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PEYTON. CALHAN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
6 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Two boats sank as a result of 6 foot waves due to outflow winds from thunderstorms in El Paso County.
A very weak, short-lived funnel cloud quickly dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189572, 189574, 189575, 189583, 189584, 189585, 190610, 190609.